MilliporeSigma

Systematized contact dermatitis and montelukast in an atopic boy.

Pediatric dermatology (2010-03-05)
Mari Paz Castanedo-Tardan, Mercedes E González, Elizabeth A Connelly, Kelly Giordano, Sharon E Jacob
ABSTRACT

Upon ingestion, the artificial sweetener, aspartame is metabolized to formaldehyde in the body and has been reportedly associated with systemic contact dermatitis in patients exquisitely sensitive to formaldehyde. We present a case of a 9-year-old Caucasian boy with a history of mild atopic dermatitis that experienced severe systematized dermatitis after being started on montelukast chewable tablets containing aspartame. Patch testing revealed multiple chemical sensitivities which included a positive reaction to formaldehyde. Notably, resolution of his systemic dermatitis only occurred with discontinuation of the montelukast chewables.

MATERIALS
Product Number
Brand
Product Description

Sigma-Aldrich
Hydrocortisone 17-butyrate